Arizona, 2013

Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013

August 22 to 26, 2013 · NWS VEF · 12 events in 1 county or zone

A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 22, 7:21 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 7:21 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM PDT THU AUG 22 2013

.SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE
OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT
THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN
EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL
LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.
&&

.UPDATE...ONGOING CONVECTION HAS WEAKENED AS OF 215Z...HOWEVER A
WEAK WAVE MOVING THROUGH THE AREA COUPLED WITH AMPLE MOISTURE MAINLY
EAST OF A LINE FROM PIOCHE-INDIAN SPRINGS-YUCCA VALLEY WILL KEEP THE
CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST
OVERNIGHT. HAVE UPDATED THE GRIDS TO REFLECT THIS AND NEW GRIDS
SHOULD BE AVAILABLE SHORTLY.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A
THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY TONIGHT BUT
THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS
FROM LAS VEGAS. SCT-BKN CLOUDS AROUND 13-15K FT WILL LINGER
OVERNIGHT. SOUTHEAST WINDS 6-8 KTS LATE AFTERNOON WILL BECOME SOUTH
8-10 KTS BY 02Z THIS EVENING AND CONTINUE OVERNIGHT. EAST TO
SOUTHEAST WINDS 5-8 KTS MOST OF THE DAY FRIDAY WITH ISOLATED
THUNDERSTORMS IN THE AREA FRIDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER
MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER
CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND
WEST OF THOSE AREAS. NO OPERATIONALLY SIGNIFICANT WINDS THROUGH
FRIDAY OTHER THAN FROM THUNDERSTORMS.
&&

.PREV DISCUSSION...
ISSUED 230 PM PDT THU AUG 22 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE
FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY
EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE
COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE
COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS
ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE
SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS
EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN
THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT
THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA.
THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH
PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR
SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP
THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP
MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY
REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER
MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST
SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL
LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE
SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY.
THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO
SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO
EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING
SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL.
TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL
THE MOISTURE.

.LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN
CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY
SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND
ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN
HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY
RAIN PRODUCING STORMS.

TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE
EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA.
STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA
BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS
ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID
TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS
CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY.

THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT
SHOULD GENERALLY BE BELOW NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...WOLCOTT
PREV DISCUSSION...HARRISON/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 5:03 AM MST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT THU AUG 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST
ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA
PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF
DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE
TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO
EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN
DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS
MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT
INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A
MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY.

JA

In the hours before

Local storm report, Aug 22, 5:00 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      11 ESE TWENTYNINE PALMS 34.10N 115.62W
08/22/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS WATER AND DEBRIS OVER HIGHWAY 62.

&&

JSALMEN

The radar

The Las Vegas radar (KESX), 68 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 3 lightning. Local standard time, as filed.

Lightning, Mohave

When
August 22, 10:30 PM MST
Where
Mohave County, Bullhead City
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.150, -114.570

Lightning knocked out power to 186 customers in Bullhead City.

Lightning, Mohave

When
August 23, 12:00 AM MST
Where
Mohave County, 0.37 mi SW of Topock
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.717, -114.485

Lightning knocked out power to 272 customers in Topock.

Lightning, Mohave

When
August 23, 12:03 AM MST
Where
Mohave County, 1.66 mi W of Mohave Valley
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.927, -114.619

Lightning knocked out power to 1002 customers in Mohave Valley.

Flash Flood, Mohave

When
August 23, 1:50 AM MST to 3:00 AM MST
Where
Mohave County, Golden Valley to 8.41 mi NW of Golden Valley
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.220, -114.220

Mud covered Highway 68 from Union Pass to Golden Valley.

Flash Flood, Mohave

When
August 24, 7:45 AM MST to 9:15 AM MST
Where
Mohave County, 1.24 mi SSE of Yucca to 2.72 mi SSE of Yucca
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
34.853, -114.144

Boulders washed onto the road near the intersection of Alamo Road and Boriana Mine Road. Alamo Road south of Yucca was damaged by flooding.

Flash Flood, Mohave

When
August 24, 9:05 AM MST to 10:00 AM MST
Where
Mohave County, 4.55 mi NE of (Lhu)lake Havasu Cit to 5.7 mi ENE of (Lhu)lake Havasu Cit
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.488, -114.305

Six to eight inches of water ran over McCulloch Blvd. in Lake Havasu City.

Flash Flood, Mohave

When
August 24, 10:55 AM MST to 12:00 PM MST
Where
Mohave County, 2.08 mi WNW of Golden Valley to 1.96 mi WNW of Golden Valley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.230, -114.255

Six inches of flowing water with rocks and debris covered the intersection of Chino Dr. and Teddy Roosevelt Rd. in Golden Valley.

Flash Flood, Mohave

When
August 24, 2:45 PM MST to 5:00 PM MST
Where
Mohave County, 0.96 mi N of Topock to 0.85 mi N of Topock
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.734, -114.477

Several inches of water and mud flowed across the Oatman-Topock Highway at the Sacramento Wash.

Flash Flood, Mohave

When
August 25, 2:30 PM MST to 4:00 PM MST
Where
Mohave County, 0.44 mi SW of Bullhead City Arpt to 0.09 mi E of Bullhead City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.166, -114.556

Bullhead Parkway was closed due to mud, boulders, and debris in the road.

Flash Flood, Mohave

When
August 25, 3:00 PM MST to 5:00 PM MST
Where
Mohave County, 1.37 mi SSW of Golden Shores to 1.29 mi SSE of Mohave Valley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.761, -114.485

County Route 1 was closed from Highway 95 to Route 66 due to water, rocks, and debris over the road in low lying areas. One swift water rescue was conducted two miles north of Interstate 40.

Flash Flood, Mohave

When
August 25, 5:30 PM MST to 7:30 PM MST
Where
Mohave County, 0.89 mi N of Topock to 0.74 mi NNE of Topock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.733, -114.481

Water and mud flowed across the Oatman-Topock Highway at the Sacramento Wash.

Flash Flood, Mohave

When
August 26, 5:30 PM MST to 6:30 PM MST
Where
Mohave County, 0.57 mi NNE of Colorado City to 0.5 mi NNW of Colorado City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.987, -112.966

A foot of water flowed down Johnson Ave.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470709, 470710, 470711, 470714, 470717, 470720, 470721, 470724, 470733, 470734, 470735, 470736.